Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 9, 2023, 6:57 PM CDT for 4 counties in Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2023, 6:57 PM CDT (23:57 UTC)
- Expired
- Apr 9, 2023, 7:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, NE, Clay County, NE, Hall County, NE, Hamilton County, NE
The radar
The Grand Island radar (KUEX), 45 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:31 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 9, 6:31 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 631 PM CDT Sun Apr 9 2023 ...AVIATION UPDATE... .DISCUSSION...(This evening through Sunday) Issued at 317 PM CDT Sun Apr 9 2023 -- KEY MESSAGES FOR THE ENTIRE 7-DAY FORECAST: * In the very short term: particularly the 4 PM-Midnight time frame today-tonight features a chance for at least spotty/isolated thunderstorm activity mainly within the eastern 1/2 of our coverage area (CWA)...mainly in counties along/east of Hwy 281. Not expecting truly severe storms (we agree with SPC leaving our category as "general thunder"), BUT there could be just enough elevated instability to allow a couple of stronger storms to perhaps produce small hail/gusty winds. * Monday still looks to be the outright BEST weather day of the week, all things considered. The combo of high temps in the 70s, seasonably-light winds of 5-15 MPH and plentiful sun will be hard to beat. * Tues-Thurs, by far our biggest concern remains fire weather, with widespread near-critical and at least limited coverage of critical conditions (that might eventually necessitate Warning issuance) likely. NOTE: For all further discussion of fire weather concerns, please refer to the separate Fire Weather section below. * Our next round of potentially more widespread precip chances (PoPs) return to the forecast mainly between Thurs evening- Saturday. While there are a LOT of details yet to sort out between now and then, this latest forecast is showing clear signals of especially Friday and also Saturday trending MUCH COOLER than previously forecast! As a result, it is now not out of the realm of possibility that we MAY need to be more concerned with a late-season SNOW event by Fri night-Saturday (per ECMWF) than a severe thunderstorm threat (which currently would look to focus more to our east-southeast). * IF the aforementioned cooling trend for this weekend maintains itself, it's not out of the question that at least patchy frost could show its hand as early as next Sun AM (don't get too carried away in the garden/around the house just yet!). -- MORE DETAILS/FURTHER INFORMATION EXPANDING UPON THE KEY MESSAGES (including all further discussion of Days 3-7 Wed- Sunday): 1) Changes worth noting from previous forecast package: - Although several days out in time, need to emphasize again that our temperature forecast for Fri-Sat (but especially Fri) is trending MUCH COOLER than before. Technically, this latest forecast package has lowered highs an impressive 10-15 degrees (from previous) for Friday, and 3-8 degrees for Saturday! In other words, our much-advertised prolonged snap of well-above- normal warmth (that peaks Tues-Thurs this week), now appears that it will not last AS LONG as it once appeared (and have a more abrupt ending). - Rain/thunderstorm chances (PoPs) for Thurs evening-overnight have trended up somewhat, although this trend is clearly supported more by the latest ECMWF than GFS solutions. 2) General overview of the large-scale upper air/surface weather pattern (along with particular model trends of note): Particularly through Thursday daytime, the latest ECMWF/GFS solutions are in excellent agreement, but with especially Thurs night-Sat then bringing some noticeable differences (especially at the surface/low levels) that could have major implications on whether or not we see any: 1) strong to perhaps severe storms...2) "surprise" accumulating snow. In short: - a shortwave trough diving in from the north-northwest right away this afternoon-tonight will bring spotty rain/thunder chances to mainly our eastern CWA - in the wake of this trough, Monday will be an excellent weather day with surface high pressure keeping winds relatively light. - Tues-Thurs, pronounced upper ridging (initially) will gradually give way to stronger southwesterly flow aloft, as the next larger scale trough approaches from the west. As a result, Tues- Thurs will actually all be very similar days, featuring seasonably very warm temps, gusty southerly winds and heightened fire danger. - Thurs evening into Friday, the ECMWF is then much faster than the GFS (actually somewhat unusual) in sliding a surface cold front southward through the area. Should this ECWMF solution better verify, Thurs evening-overnight could actually fairly widespread showers/storms (possibly a few at least strong?) within our CWA. - By the end of the day Friday, both primary models are in good agreement that this front will have cleared through our ENTIRE CWA, with the net result being the aforementioned MUCH COOLER temperatures in this forecast versus previous one. - For Fri night-Sat, the "million dollar question" is whether the system departs with minimal forcing (leaving us mainly dry per GFS) OR a much-more focused batch of forcing/lift traverses our CWA, bringing a much higher chance of precip (maybe even measurable snow!) to our area, as favored by latest ECMWF solution. LOTS yet to figure out with these periods! - Fortunately, both potential solutions agree again by Sat night- Sunday that precip chances should be all but over, with decreasing PoPs (at least for now, we have an outright-dry forecast going for Sunday). 3) General temperature overview: High confidence overall through Thursday, with highs into the mid- upper 70s Mon, then widespread low-mid 80s Tues-Thurs (warmest temps of 2023 so far for most!). Then Friday is when big changes in the forecast have really occurred. Highs have trended down 10-15 degrees from previous, as we are now calling for a range from near 60 northwest to maybe mid 70s far southeast. Saturday has also trended modestly cooler, with highs now more solidly in the 50s than 60s. Very preliminarily, Sunday then shows the start of a slight warming trend with upper 50s to low 60s. As mentioned in Key Messages, we may have to watch for at least some frost potential by next Sat night IF winds are light enough and if skies are clear enough, but it's uncertain yet whether we'd issue official Advisories just yet (could still be a bit early versus climatology). -- SHORTER TERM FORECAST DETAILS FOCUSED SOLELY ON THE NEXT 36 HOURS/3 FORECAST PERIODS: - CURRENT/RECENT WEATHER SCENE AS OF 3 PM: Continuing to see a north-south orientated swath of spotty showers and even a few rumbles of thunder across the area this afternoon...which have remained mainly east of HWY 281. This activity is driven by shortwave troughing, which upper air and satellite data show continuing to slide east onto the Plains. Skies across the area this afternoon range from mostly cloudy across eastern areas where that precip activity is, to mostly sunny-partly cloudy across central-western portions. At the sfc, this upper level system is pushing a frontal boundary into the region...winds ahead of the boundary remain southerly, with gustier NNW winds building in behind. Currently winds along/west of HWY 183 are more variable, along this boundary. No big surprises as far as temps go, readings in the mid 60s-near 70 in the east, more mid 70s further west. - LATE THIS AFTERNOON-TONIGHT: The main concern the rest of this afternoon and into this evening will lie with precipitation chances. The upper level shortwave disturbance will continue pushing east with time, so chances for additional shower/storm development will continue. Hi-res models continuing to show overall coverage remaining on the spotty side, with the main chances being near/east of that sfc frontal boundary...so for our CWA that remains the near/east of HWY 281 areas. A fairly narrow corridor of MLCAPE values around 500-1000 j/kg looks to continue nosing north into the CWA through the rest of this afternoon...but overall deeper-layer shear looks to remain on the lower side, peaking around 25 kts. Can't rule out a few at least strong thunderstorms the rest of this afternoon/early evening, mainly over southern portions of the CWA...but better focus for severe weather looks to be well to our south. Small hail/gusty winds would be the primary hazards with any stronger storms that develop. Little/if any activity looks to remain after 06Z, with the rest of the night expected to be dry. Low temps mainly low-mid 40s with any upper 30s far west-central/northwest. - MONDAY DAYTIME: Still looking to be a pretty nice day across the area on Monday, with the dry forecast remaining intact. Models are in good agreement showing the upper level trough currently moving through the region off to the ESE for Monday, with ridging amplifying to our west and also shifting east. Currently expecting to see plenty of sunshine. At the surface, winds start the day northerly behind the passage of that weak frontal boundary...and with higher pressure building into the area...the sfc patter remains on the weak side. Winds are expected to become more ESE by the the end of the day...but speeds look to top out around 10-15 MPH. Didn't make any notable changes to high temperatures, which are forecast to reach the mid-70s. - MONDAY NIGHT: Pretty high confidence in our going dry forecast as broad upper ridging starts to expand over the Central Plains. Winds will remain light through the night (mainly 10 MPH or less), but will start to turn southerly late...setting the stage for a much breezier Tues. Overnight low temps low-mid 40s area-wide. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 617 PM CDT Sun Apr 9 2023 VFR conditions are expected throughout the TAF period. This evening, isolated thunderstorms across the area are close enough to warrant VCTS in the first couple hours of the TAF period for KGRI, but fairly low confidence in -TSRA directly impacting the airport. Otherwise, scattered to broken high level clouds overnight will give clear out Monday morning. Winds out of the south to start this evening will become light and variable tonight and early Monday, and finally to east- northeast by the end of this TAF period. && .FIRE WEATHER... Issued at 317 PM CDT Sun Apr 9 2023 - Regarding widespread near-critical to at least limited outright- critical conditions likely each afternoon-early evening Tues- Thurs: Overall, no big changes versus previous forecast/expectations. For sure, EACH afternoon Tues-Thurs is looking to feature solidly NEAR-critical conditions, with breezy-to-windy southerly winds commonly gusting at least 25-35 MPH and relative humidity (RH) as low as at least 20-25 percent in most (perhaps not all) of our coverage area (CWA). As for the more concerning potential for outright CRITICAL conditions (that might require Warning issuance), there will obviously be a few to several forecast updates between now and then, but right now the good news (relatively speaking) is that truly critical conditions only appear to concentrate across fairly limited parts of our CWA each afternoon...primarily within KS zones and a handful of Nebraska counties mainly along/west of Highway 183. That's not to say that a Warning(s) won't ultimately be issued across more of the area (we have the freedom to "bend" especially the RH criteria somewhat if winds are at least moderately-strong), but at least for now truly widespread critical conditions are not in our official forecast. In closing: For now will defer any possible upcoming Fire Weather Watches for Tues onward to later shifts. In collaboration with neighboring WFOs to our west, it was decided to hold off on potential issuance at this time. However, we will continue highlighting near-critical to critical fire weather concerns for Tues-Thurs in our Hazardous Weather Outlook (HWOGID). -- NOTE: NWS Hastings generally defines CRITICAL fire weather as the overlap of BOTH 20-percent-or-lower RH and sustained winds/gusts of 20+ MPH/25+ MPH (for 3+ hour duration). NWS Hastings generally defines NEAR-CRITICAL fire weather as the overlap of BOTH 25-percent-or-lower RH and sustained winds/gusts 15+MPH/20+ MPH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP/Pfannkuch AVIATION...Hickford FIRE WEATHER...Pfannkuch
Hazardous weather outlook, Apr 9, 12:39 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 1239 PM CDT Sun Apr 9 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1239 PM CDT Sun Apr 9 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Mainly between 4 PM and midnight, fairly spotty/isolated thunderstorm development is expected within roughly the eastern half of the outlook area, affecting some counties mainly along and east of Highway 281. Although severe storms are not anticipated, isolated instances of small hail and/or gusty winds cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. On Tuesday, Wednesday and Thursday afternoons, the combination of moderately-strong southerly winds and low relative humidity, will promote at least near-critical fire weather conditions across nearly the entire outlook area. The greatest likelihood for potentially critical conditions, featuring wind gusts of at least 30 MPH and relative humidity of 20 percent or less, appears to mainly favor north central Kansas, along with Nebraska counties mainly along and west of Highway 183. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, Apr 9, 5:42 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
542 PM CDT Sun Apr 9 2023
NEZ062-075-076-092330-
Adams NE-Hall NE-Clay NE-
542 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northern Adams and
south central Hall Counties through 630 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
Juniata, or near Hastings, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Juniata and Prosser around 550 PM CDT.
Other locations in the path of this storm include Hastings and
Hansen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4047 9852 4062 9866 4080 9843 4058 9822
TIME...MOT...LOC 2242Z 234DEG 6KT 4059 9852
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchuldtSpecial weather statement, Apr 9, 6:00 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
600 PM CDT Sun Apr 9 2023
KSZ006-007-NEZ085-092345-
Jewell KS-Smith KS-Webster NE-
600 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of west central Jewell,
eastern Smith and southwestern Webster Counties through 645 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Center, or 31 miles east of Phillipsburg, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bellaire around 610 PM CDT.
Other locations in the path of this storm include Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 9867 3974 9888 4008 9867 3987 9835
TIME...MOT...LOC 2300Z 212DEG 16KT 3977 9873
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchuldtSpecial weather statement, Apr 9, 6:27 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Sun Apr 9 2023
NEZ062-063-075-076-100015-
Adams NE-Hamilton NE-Hall NE-Clay NE-
627 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northwestern Clay,
northeastern Adams, southwestern Hamilton and southeastern Hall
Counties through 715 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hastings, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hastings around 640 PM CDT.
Other locations in the path of this storm include Hansen, Glenvil,
Trumbull and Inland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4050 9848 4068 9851 4078 9819 4049 9814
TIME...MOT...LOC 2326Z 261DEG 5KT 4060 9840
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchuldtSpecial weather statement, Apr 9, 6:40 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
640 PM CDT Sun Apr 9 2023
KSZ006-007-NEZ086-100030-
Jewell KS-Smith KS-Nuckolls NE-
640 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northern Jewell,
east central Smith and southwestern Nuckolls Counties through 730 PM
CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
Esbon, or 31 miles northwest of Beloit, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Esbon around 645 PM CDT.
Other locations in the path of this storm include Burr Oak, Mankato
and Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3968 9805 3967 9862 3988 9866 4000 9836
4000 9828 4004 9827 4008 9817
TIME...MOT...LOC 2340Z 257DEG 18KT 3983 9847
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchuldtThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 5:42 PM CDT | Special Weather Statement | GID | Adams | 48 min |
| Apr 9, 6:27 PM CDT | Special Weather Statement | GID | Adams | 48 min |
| Apr 9, 6:00 PM CDT | Special Weather Statement | GID | Smith | 45 min |
| Apr 9, 6:40 PM CDT | Special Weather Statement | GID | Jewell | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.